Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 40, NWS Lincoln, IL

May 27, 2018Fulton County, Peoria County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 27, 2018, 3:39 PM CDT for Fulton County, Peoria County, Illinois. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2018, 3:39 PM CDT (20:39 UTC)
Expired
May 27, 2018, 4:08 PM CDT
In force
29 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fulton County, IL, Peoria County, IL

The radar

The Lincoln radar (KILX), 64 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.7 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2208 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

886 
WUUS53 KILX 272039
SVRILX
ILC057-143-272130-
/O.NEW.KILX.SV.W.0040.180527T2039Z-180527T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
339 PM CDT SUN MAY 27 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northeastern Fulton County in west central Illinois...
  Southwestern Peoria County in central Illinois...

* Until 430 PM CDT

* At 338 PM CDT, a severe thunderstorm was located near Trivoli, or 9
  miles northeast of Canton, moving southwest at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Canton, Glasford, Trivoli, Dunfermline, Norris, Banner and
  Smithville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4064 8974 4054 8980 4052 8986 4050 8989
      4047 8989 4044 8991 4044 8993 4056 9017
      4074 8993
TIME...MOT...LOC 2038Z 035DEG 6KT 4063 8990 

HAIL...1.00IN
WIND...60MPH
 
$$

Bak
2 follow-up statements
809 
WWUS53 KILX 272058
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
358 PM CDT SUN MAY 27 2018

ILC057-143-272130-
/O.CON.KILX.SV.W.0040.000000T0000Z-180527T2130Z/
Fulton-Peoria-
358 PM CDT SUN MAY 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN FULTON AND SOUTHWESTERN PEORIA COUNTIES...

At 358 PM CDT, a severe thunderstorm was located near Glasford, or
near Canton, moving southwest at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Canton, Glasford, Trivoli, Dunfermline, Norris, Banner and
Smithville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4064 8974 4054 8980 4052 8986 4050 8989
      4047 8989 4044 8991 4044 8993 4056 9017
      4074 8993
TIME...MOT...LOC 2058Z 035DEG 6KT 4060 8993 

HAIL...1.00IN
WIND...60MPH
 
$$

Bak
742 
WWUS53 KILX 272108
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
408 PM CDT SUN MAY 27 2018

ILC057-143-272118-
/O.CAN.KILX.SV.W.0040.000000T0000Z-180527T2130Z/
Fulton-Peoria-
408 PM CDT SUN MAY 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FULTON AND
SOUTHWESTERN PEORIA COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However heavy rain is
still possible with this thunderstorm.

LAT...LON 4064 8974 4054 8980 4052 8986 4050 8989
      4047 8989 4044 8991 4044 8993 4056 9017
      4074 8993
TIME...MOT...LOC 2106Z 035DEG 6KT 4059 8994 

$$

Bak

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:18 PM CDT, 21 minutes earlier.

Area forecast discussion, May 27, 3:18 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
318 PM CDT Sun May 27 2018

.SHORT TERM...(This evening through Monday night)
ISSUED AT 310 PM CDT Sun May 27 2018

Isolated to scattered strong to locally severe thunderstorms have
developed along and southeast of I-55 at mid afternoon and
drifting slowly sse at 5-15 mph. The tropical heat and humidity
gave a very unstable airmass with LAPS CAPES of 2000-5000 j/kg,
highest values south of I-74 and north of I-70. Temps rose into
the low to mid 90s by mid afternoon. Heat indices peaked from mid
to upper 90s and few spots around 100F. But some cooling at some
sites from thunderstorms. Dewpoints also dropping especially ne
CWA where 55-65F dewpoints from I-74 ne, while very moist
dewpoints in the upper 60s/lower 70s from Lincoln sw. A strong 587
dm 500 mb subtropical ridge extended from west Texas into sw IA
was giving the heat wave to central and southeast IL today and
will continue Monday/Memorial Day.

Diurnally driven isolated to scattered convection will dissipate
by sunset over central and southeast CWA with nighttime period
tonight being dry. Some patchy fog possible overnight in southeast
IL. Lows tonight in the upper 60s to around 70F. Another hot day
on Monday with highs in the low to mid 90s and a few cities will
again reach near records. Please refer to climate section for
record highs today through Tuesday. Going with a dry forecast on
Monday with strong upper level ridge nearby and also getting
subsidence from subtropical storm Albert that moves into the FL
panhandle by Monday morning and into southcentral AL by sunset
Monday. An isolated thunderstorm could develop south of highway 50
during mid to late Monday afternoon. Heat indices will again peak
in the mid to upper 90s with a few cites near 100F. Lows Monday
night around 70F.

&&

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 310 PM CDT Sun May 27 2018

On Tue will see northern fringe of Alberto's rain bands moving
into areas from I-72 south during Tue afternoon where 20-30% pops
of showers and thunderstorms. Highs Tue in the lower 90s central
IL and upper 80s in southeast IL where more cloud cover and higher
rain chances. Heat indices Tue afternoon are in the low to mid
90s.

The remnants of Alberto to lift toward sw IN by sunrise Wed and
move northward over western Indiana during Wed, before curving ne
into central lower MI by sunrise Thu. 12Z forecast models have
been trending further west with this tropical system and looks
like central and eastern IL will see a better chance of beneficial
rains. Chances of showers and thunderstorms will increase from
north to south during Tue night and have likely to categorical
pops in eastern IL overnight Tue night into Wed. Pops then
decrease to chance in eastern IL on Wed evening. Expect 1-2 inches
of rain possible in eastern IL from Tue night through Wed
evening. Much less amounts in western IL where quarter to half
inch amounts possible. Wed to be the coolest day due to Alberto
being nearby with highs in the lower 80s, coolest in eastern IL
where around 80F, and near 85F in west central IL.

Forecast models continue to linger chances of showers and isolated
thunderstorms Thu and Thu especially east of the IL river with a
lingering upper level trof over the area. Temps warm back up to
85-90F on Thu with return of partly to mostly sunny skies on Thu.
A sharp upper level ridge builds west of IL late this week with
upper level trof east, though models differ with placement and
intensity of this trof. GFS model is stronger with cutoff low
closer to IL over Ohio river valley on Sat while favored Ecmwf
and GEM models have upper level low further east over mid Atlantic
states. Have slight chance of showers/thunderstorms east of I-57
on Friday, then dry. Highs Fri in the upper 80s to around 90F,
then mid to upper 80s Sat and low to mid 80s on Sunday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1255 PM CDT Sun May 27 2018

VFR conditions are forecast to continue across the central IL
airports through 18Z/1 pm Monday-Memorial Day. Scattered to broken
cumulus clouds developed during midday east of the IL river with
bases of 4-6k ft. Few cumulus clouds over the IL river valley by
PIA which is closer to strong upper level ridge with 587 dm 500 mb
high over nw MO. Isolated convection recently developed in
southeast IL and this area will continue to see best chances for
that into early evening. A stray shower or thunderstorm could
develop as far north as central IL during mid or late afternoon
in very unstable air mass with LAPS CAPES of 3400-5400 j/kg north
of I-70, while MLCAPES are 2000-4000 j/kg. But lack of a boundary
or trigger/lifting mechanism along with weak wind shear with 0-6
km bulk shear near 20 kts or less, will keep convection very
isolated. Kept TAFS dry but will need to watch southern TAF sites
along I-72. Vsbys stayed above 5 miles early this morning over
central IL airports and feel this will be the case again overnight
into early Monday morning. Winds will remain light next 24 hours,
a south to sw direction this afternoon and light and variable
tonight into Monday morning.

&&

.CLIMATE...
Issued at 1155 AM CDT Sat May 26 2018

Here are Record Highs Today thru Tuesday in Central IL...

City.......... Sun/May 27 Mon/May 28  Tue/May 29

Bloomington...  95/1911     97/2012     97/1934
Charleston....  97/1911     97/1911     96/1934
Danville......  98/1911     97/1911     95/1942
Decatur.......  96/1911     94/1991     96/1934
Effingham.....  94/1972     94/2012     98/1895
Havana........  93/1978     92/2006     95/2006
Jacksonville..  92/2012     92/2006     95/1934
Lincoln.......  94/1985     94/2006     96/1934
Mattoon.......  92/1987     93/1991     92/1987
Minonk........  96/1911     96/2012     98/1934
Paris.........  96/1911     96/1911     95/1914
Peoria........  94/1911     94/2006     99/1934
Robinson......  97/1911     97/1911     96/2012
Rushville.....  92/1978     92/1941     98/1934
Springfield...  94/1911     94/2006     95/1934
Tuscola.......  96/1911     97/1911     94/1991
Urbana........  95/2012     94/1991     96/1934

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...07
LONG TERM...07
AVIATION...07
CLIMATE...07
Hazardous weather outlook, May 27, 11:33 AM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1133 AM CDT Sun May 27 2018

ILZ027>031-036>038-040>057-061>063-066>068-071>073-281100-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan-
Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
1133 AM CDT Sun May 27 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms will be possible this afternoon and early
this evening. While organized severe weather is not anticipated,
a few of the storms will be capable of producing strong gusty
winds, small hail, and heavy rainfall.

Hot and humid conditions will prevail today...with afternoon heat
index values ranging from 95 to 100.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Hot and humid conditions will prevail through Memorial Day.
Afternoon heat index values will peak in the middle to upper 90s.

A chance for thunderstorms will return late Tuesday through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Smith

In the hours before

Special weather statement, May 27, 1:59 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Lincoln IL
159 PM CDT SUN MAY 27 2018

ILZ052-271945-
Christian-
159 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHRISTIAN COUNTY UNTIL
245 PM CDT...

At 159 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stonington, or near Taylorville, moving south at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Taylorville, Pana, Kincaid, Stonington, Bulpitt, Jeisyville, Tovey,
Rosamond, Owaneco, Willeys, Sharpsburg and Taylorville Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3960 8946 3970 8920 3945 8902 3935 8916
      3935 8918
TIME...MOT...LOC 1859Z 339DEG 9KT 3961 8928

Smith
Special weather statement, May 27, 2:11 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Lincoln IL
211 PM CDT SUN MAY 27 2018

ILZ056-272015-
Coles-
211 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN COLES COUNTY UNTIL 315 PM
CDT...

At 211 PM CDT, Doppler radar was tracking a strong thunderstorm over
Rardin, or 8 miles north of Charleston, moving south at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Charleston, Oakland, Ashmore, Rardin, Hutton, Fairgrange, Fox Ridge
State Park and Bushton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3948 8798 3948 8801 3941 8801 3940 8802
      3939 8823 3964 8827 3965 8820 3965 8806
      3968 8806 3968 8805
TIME...MOT...LOC 1911Z 344DEG 5KT 3960 8814

Smith
Local storm report, May 27, 2:18 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
218 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             MORRISONVILLE           39.42N 89.46W
05/27/2018  M1.00 INCH       CHRISTIAN          IL   EMERGENCY MNGR

&&

EJL
Local storm report, May 27, 2:41 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
241 PM CDT SUN MAY 27 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             SHERMAN                 39.89N 89.61W
05/27/2018  M1.00 INCH       SANGAMON           IL   TRAINED SPOTTER

&&

EJL
Special weather statement, May 27, 2:50 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Lincoln IL
250 PM CDT SUN MAY 27 2018

ILZ054-061-272045-
Moultrie-Shelby-
250 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR MOULTRIE AND NORTHEASTERN SHELBY
COUNTIES UNTIL 345 PM CDT...

At 250 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lovington, or near Sullivan, moving south at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Shelbyville, Sullivan, Bethany, Lovington, Windsor, Findlay,
Allenville, Wolf Creek State Park, Eagle Creek State Park and
Kirksville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3974 8876 3973 8853 3940 8850 3941 8885
TIME...MOT...LOC 1950Z 003DEG 13KT 3967 8866

Smith
Special weather statement, May 27, 3:26 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Lincoln IL
326 PM CDT SUN MAY 27 2018

ILZ057-063-272115-
Clark-Edgar-
326 PM CDT SUN MAY 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN EDGAR AND
NORTHEASTERN CLARK COUNTIES UNTIL 415 PM CDT...

At 326 PM CDT, Doppler radar was tracking a strong thunderstorm over
Paris, moving south at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Paris, Marshall, Vermilion, Clarksville, Dennison, Oliver, Bell Ridge
and Edgar County Airport.

This includes Interstate 70 between mile markers 147 and 153.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3940 8756 3946 8790 3972 8776 3969 8753
TIME...MOT...LOC 2026Z 013DEG 9KT 3964 8767

Smith

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 11:54 AM CDTSpecial Weather StatementILXRichland66 min
May 27, 1:08 PM CDTSpecial Weather StatementILXClay52 min
May 27, 1:34 PM CDTSpecial Weather StatementILXMacon56 min
May 27, 1:41 PM CDTSpecial Weather StatementILXChristian49 min
May 27, 1:45 PM CDTSevere Thunderstorm WarningILXChristian45 min
May 27, 1:59 PM CDTSpecial Weather StatementILXChristian46 min
May 27, 2:11 PM CDTSpecial Weather StatementILXColes64 min
May 27, 2:21 PM CDTSevere Thunderstorm WarningILXColes30 min
May 27, 2:39 PM CDTSevere Thunderstorm WarningILXSangamon37 min
May 27, 2:50 PM CDTSpecial Weather StatementILXMoultrie55 min
May 27, 2:57 PM CDTSevere Thunderstorm WarningILXMoultrie34 min
May 27, 3:26 PM CDTSpecial Weather StatementILXEdgar49 min
May 27, 4:24 PM CDTSevere Thunderstorm WarningILXEffingham43 min
May 27, 4:51 PM CDTSevere Thunderstorm WarningILXCumberland54 min
May 27, 5:14 PM CDTSevere Thunderstorm WarningILXEffingham32 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.